Infographic: Opioid-related harms in Canada
3,987 apparent opioid-related deaths occurred in 2017.
This means about 11 lives were lost each day related to opioids.
- Circles indicate number of deaths
- Rate per 100,000 population
|Province/territory||Rate range per 100,000 population in 2017||Number of deaths|
|British ColumbiaFootnote a||20.0 and higher||1,470|
|Alberta||15.0 to 19.9||759|
|SaskatchewanFootnote b||0.0 to 4.9||46|
|Manitoba||5.0 to 9.9||122|
|Ontario||5.0 to 9.9||1,263|
|QuebecFootnote c||0.0 to 4.9||181|
|New Brunswick||0 to 4.9||37|
|Nova Scotia||5.0 to 9.9||65|
|Prince Edward IslandFootnote b||0.0 to 4.9||3|
|Newfoundland and LabradorFootnote b||5.0 to 9.9||33|
|YukonFootnote b||15.0 to 19.9||7|
|Northwest Territories||0 to 4.9||1|
92% were accidental (unintentional)
The number of accidental deaths involving fentanyl or fentanyl analogues increased by 81% between 2016 and 2017
An average of 17 people were hospitalized due to opioid poisoning in Canada each day in 2017 – an increase from 16 per day in 2016
Overdoses: Emergency medical services dataFootnote d
Based on available data, 2/3 of suspected opioid-related overdoses occurred among men.
Suspected opioid-related overdoses were most common among individuals between the ages of 20 and 29.
You have the power to save a life
Know the signs of an opioid overdose
- Blue lips or nails
- Dizziness and confusion
- Can't be woken up
- Choking, gurgling or snoring sounds
- Slow, weak or no breathing
- Drowsiness or difficulty staying awake
Suspect an overdose?
- Call 911
- Administer naloxone if you have it
- Stay with the person until help arrives
Together we can #stopoverdoses
Learn more at Canada.ca/opioids
- Footnote a
Includes deaths related to all illicit drugs including, but not limited to, opioids.
- Footnote b
Includes deaths with completed investigations only.
- Footnote c
Includes deaths related to all illicit drugs including, but not limited to, opioids, from July to December only. This number is expected to rise.
- Footnote d
Based on data from Alberta (Edmonton and Calgary), Manitoba (Winnipeg), New Brunswick, and Newfoundland and Labrador for suspected opioid-related overdoses requiring the administration of naloxone by Emergency Medical Services Providers.
Report a problem or mistake on this page
- Date modified: